Spinal Cord Injury by Direct Damage During CT-Guided C7 Transforaminal Epidural Steroid Injection

    loading  Checking for direct PDF access through Ovid

Abstract

Cervical transforaminal epidural steroid injection (TFESI) under the guidance of computed tomography (CT) can offer great anatomical resolution and precise needle placement in the axial plane. However, some complications, including blood pressure surge, allergic reactions, vasovagal syncope, and cerebral infarct, have been reported after CT-guided cervical TFESI. We report the first case of iatrogenic spinal cord injury during a CT-guided cervical TFESI. A 67-year-old woman, upon receiving TFESI on Lt. C7, experienced an electrical shock-like sensation throughout the body. The patient complained of weakness in the left upper and lower extremities (manual muscle testing grade: 2–4) and neuropathic pain (numeric rating scale: 9) in the left upper and lower extremities. Cervical magnetic resonance imaging (MRI) performed 9 days after TFESI showed a high T2 signal at the left side of the spinal cord from levels C5 to C7, and an electrophysiological study performed 14 days after TFESI revealed corresponding findings with cervical MRI. Three months after finishing treatment with a high dose of intravenous methylprednisolone, the patient’s motor weakness improved, but it did not recover fully.

Related Topics

    loading  Loading Related Articles